Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 165, NWS Columbia, SC

June 18, 2011Edgefield County, McCormick County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 18, 2011, 6:54 PM EDT for Edgefield County, McCormick County, South Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2011, 6:54 PM EDT (22:54 UTC)
Expired
Jun 18, 2011, 7:30 PM EDT
In force
36 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Edgefield County, SC, McCormick County, SC

The radar

The Columbia radar (KCAE), 93 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 4:08 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

267 
WUUS52 KCAE 182254
SVRCAE
SCC037-065-182330-
/O.NEW.KCAE.SV.W.0165.110618T2254Z-110618T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
654 PM EDT SAT JUN 18 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 730 PM EDT

* AT 651 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MCCORMICK...AND MOVING EAST AT 25 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE MCCORMICK AND
  EDGEFIELD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SATURDAY EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3398 8204 3395 8205 3397 8199 3397 8193
      3377 8192 3378 8230 3380 8230 3381 8232
      3395 8231
TIME...MOT...LOC 2254Z 267DEG 20KT 3387 8225

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 4:04 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 18, 4:04 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
404 PM EDT SAT JUN 18 2011

.SYNOPSIS...
WEAK SURFACE HIGH PRESSURE REMAINS OVER THE AREA...BUT AN UPPER
DISTURBANCE WILL HELP TRIGGER AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TODAY. CHANCES OF RAIN DECREASE THROUGH THE WEEKEND
INTO EARLY NEXT WEEK AS AN UPPER RIDGE BUILDS OVER THE SOUTHEAST
AND WELL ABOVE NORMAL TEMPERATURES RETURN BY MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
THE ATMOSPHERE SHOULD BECOME MODERATELY UNSTABLE THIS AFTERNOON
WITH PRECIPITABLE WATER VALUES ABOVE 1.75 INCHES COMPARED TO
AROUND AN INCH THIS TIME YESTERDAY. SPC HAS OUTLOOKED THE ENTIRE
CWA IN A SLIGHT RISK OF SEVERE WEATHER...MAINLY DURING THE
EVENING AND POSSIBLY INTO THE OVERNIGHT AS REMNANTS OF OHIO
VALLEY CONVECTION MOVES SOUTHWARD TOWARDS THE AREA. MORE
IMPRESSIVE AREA OF CONVECTION OVER MIDDLE TENNESSEE WILL MOVE ESE
OVER THE NEXT SEVERAL HOURS SO WILL CONTINUE TO MONITOR. WILL
CONTINUE LOW CHANCE POPS LATE AFTERNOON/EVENING AND INCREASE
EXCEPT NEAR LIKELY POPS NORTHERN COUNTIES INTO THE EVENING HOURS.

LOWS WILL BE IN THE UPPER 60S TO LOWER 70S.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/...
THE UPPER RIDGE BEGINS TO BUILD BACK OVER THE SOUTHEASTERN STATES
ON SUNDAY AS WEAK HIGH PRESSURE REMAINS IN PLACE AT THE SURFACE.
TEMPERATURES ARE EXPECTED TO WARM BACK UP INTO THE UPPER 90S BY
SUNDAY AND SOME 100 DEGREE READINGS WILL BE POSSIBLE ON MONDAY AS
THE RIDGE BECOMES MORE ESTABLISHED OVER THE REGION. UPPER RIDGE
CONTINUES TO BUILD BACK OVER THE SOUTHEASTERN STATES EARLY NEXT
WEEK WITH GFS SHOWING SOME SHORT WAVE ACTIVITY APPROACHING THE
AREA IN NW FLOW ALOFT ON MONDAY. AS A RESULT...LOW CHANCE POPS
LOOK REASONABLE. BY TUESDAY THE UPPER RIDGE BUILDS NORTHWARD SO
CONVECTIVE ACTIVITY SHOULD BE MORE SUPPRESSED. MAX TEMPS WILL RISE
TO AROUND 100 DEGREES MONDAY AND TUESDAY. OVERNIGHT LOWS IN THE
LOW TO MID 70S.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
OVERALL NOT MUCH CHANGE THROUGH THURSDAY. GFS INDICATING THAT UPPER
TROUGH APPROACHING FROM THE UPPER MIDWEST WILL HELP TO BREAK DOWN
THE UPPER RIDGE FRIDAY INTO SATURDAY. TROPICAL MOISTURE MAY BEGIN TO
STREAM INTO THE AREA FROM THE GULF OF MEXICO BY LATE WEEK AS WELL.
MAINLY LOW CHANCE POPS POPS THROUGH THE EXTENDED PERIOD. MAX TEMPS
AROUND 100 DEGREES WEDNESDAY WILL SLOWLY FALL INTO THE LOWER 90S BY
SATURDAY. OVERNIGHT LOWS REMAIN IN THE LOW TO MID 70S.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF NORTHERN
MIDLANDS THROUGH 00Z SUNDAY...BUT MORE IMPRESSIVE AREA OF STORMS
OVER MIDDLE TN WILL MOVE INTO THE AREA LATER THIS EVENING AND
COULD AFFECT THE AREA INTO THE EARLY MORNING HOURS INTO EARLY
SUNDAY MORNING. WILL MENTION CB AT ALL TAF SITES INTO THE EARLY
MORNING HOURS. SOME LOW CONFIDENCE IN TIMING OF CONVECTIVE
ACTIVITY AT THIS TIME. SOME CB POSSIBLE AFTER 18Z SUNDAY WITH SOME
AFTERNOON CONVECTION POSSIBLE.

EXTENDED AVIATION OUTLOOK...SCATTERED MAINLY DIURNAL THUNDERSTORMS
SUNDAY AND MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 18, 4:10 PM EDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
410 PM EDT SAT JUN 18 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-192015-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
410 PM EDT SAT JUN 18 2011

...SEVERE THUNDERSTORM WATCH 503 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE EVENING.
SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WIND GUSTS
BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

VERY WARM AFTERNOON TEMPERATURES IN THE UPPER 90S TO AROUND 100
DEGREES COULD COMBINE WITH MODERATE HUMIDITY AND RESULT IN HEAT
INDICES OVER 100 DEGREES...SUNDAY THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING AND OVERNIGHT.

In the hours before

Local storm report, Jun 18, 5:43 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
543 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     4 W LANCASTER           34.73N 80.85W
06/18/2011  M58 MPH          LANCASTER          SC   AWOS

            AWOS AT LANCASTER COUNTY MCWHIRTER FIELD AIRPORT OBSERVED
            A WIND GUST OF 50 KNOTS..OR 58 MPH.

&&

DCM
Local storm report, Jun 18, 6:04 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
604 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     NEWBERRY                34.28N 81.61W
06/18/2011                   NEWBERRY           SC   LAW ENFORCEMENT

            SHERRIFFS DISPATCH REPORTS NUMEROUS TREES DOWN COUNTYWIDE
            INCLUDING THE CITY OF NEWBERRY.

&&

SMITH
Special weather statement, Jun 18, 6:17 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
617 PM EDT SAT JUN 18 2011

GAZ040-SCZ018-182245-
LINCOLN-MCCORMICK-
617 PM EDT SAT JUN 18 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF WILKES...LINCOLN AND
MCCORMICK COUNTIES THROUGH 645 PM EDT...

AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES NORTHWEST OF LINCOLNTON...MOVING EAST
AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MCCORMICK AND LINCOLNTON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE THURMOND.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3394 8216 3371 8220 3374 8256 3377 8258
      3382 8260 3387 8258 3387 8261 3392 8263
      3393 8263
TIME...MOT...LOC 2216Z 273DEG 21KT 3384 8253
Special weather statement, Jun 18, 6:18 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
618 PM EDT SAT JUN 18 2011

GAZ040-SCZ018-182245-
LINCOLN-MCCORMICK-
618 PM EDT SAT JUN 18 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LINCOLN AND
MCCORMICK COUNTIES THROUGH 645 PM EDT...

AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES NORTHWEST OF LINCOLNTON...MOVING EAST
AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MCCORMICK AND LINCOLNTON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE THURMOND.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3394 8216 3371 8220 3374 8256 3377 8258
      3382 8260 3387 8258 3387 8261 3392 8263
      3393 8263
TIME...MOT...LOC 2216Z 273DEG 21KT 3384 8253
Local storm report, Jun 18, 6:20 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
620 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TSTM WND DMG     6 N CHAPPELLS           34.27N 81.85W
06/18/2011                   NEWBERRY           SC   LAW ENFORCEMENT

            SC HWY PATROL REPORTS TREE IN ROADWAY NEAR SC HWY 56 AND
            BREHMER ROAD.

&&

SMITH
Local storm report, Jun 18, 6:40 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
640 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     8 S PROSPERITY          34.09N 81.53W
06/18/2011                   NEWBERRY           SC   LAW ENFORCEMENT

            SC HWY PATROL REPORTS TREE IN ROAD NEAR INTERSECTION OF
            SEAGULL LANE AND OSPREY POINT AT LAKE MURRAY

&&

SMITH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 10:21 PM EDTSpecial Weather StatementCAEBamberg24 min
Jun 18, 4:23 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster, Lee67 min
Jun 18, 5:01 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lexington, Newberry, Richland, Saluda59 min
Jun 18, 5:26 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster, Lee34 min
Jun 18, 5:58 PM EDTSevere Thunderstorm WarningCAEChesterfield32 min
Jun 18, 5:59 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Clarendon, Edgefield, Fairfield, Kershaw and 6 more61 min
Jun 18, 6:17 PM EDTSpecial Weather StatementCAEMcCormick28 min
Jun 18, 6:18 PM EDTSpecial Weather StatementCAEMcCormick27 min
Jun 18, 7:11 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick49 min
Jun 18, 7:58 PM EDTSpecial Weather StatementCAELexington, Saluda32 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.